Minnesota, 2004Lightning Strike in Minnesota, August 3, 2004
August 3, 2004 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 2:30 AM CST, 8 hours 30 minutes earlier.
Area forecast discussion, Aug 3, 2:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD ... CORRECTION OF DATE
330 AM CDT TUE AUG 3 2004
.DISCUSSION...
ANOTHER DAY...ANOTHER ROUND OF CONVECTION. IN THE SHORT TERM...A
BAND OF TS HAS SET UP NORTH OF THE H9-H85 BOUNDARY IN A NW TO SE
ORIENTATION. IT EXTENDS FM NW SD TO CNTRL IA. LOOKING AT THE LATEST
META DATA...IT APPEARS THAT THIS BNDRY IS LOCKED INTO PLACE FOR
NOW...THEREFORE BELIEVE THAT THE CRNT SITUATION MAY NOT CHANGE MUCH
THRU ABOUT 14Z OR 15Z THIS MRNG. STRONG ERLY FETCH OF LOW LVL AIR IS
FEEDING INTO THE WRN SD ACTIVITY...WITH THE LOW LVL JET ABOUT 35
KTS. AGREE WITH SPC THAT WHEN LOOKING AT THE H9 STREAMLINES...FLOW
ACTUALLY DIVERGES CLOSE TO THE NEB BORDER. SINCE WERE N OF THE LOW
LVL BNDRY...ABUNDANT STRATUS IS FORMING UNDER THE INVERSION
THROUGHOUT THE CWFA...WITH AREAS OF FOG ON THE UPSLOPE SIDE OF THE
BUFFALO RIDGE IN SW MN AND NW IA. NOT GOING TO SPLIT HAIRS WITH THE
FOG AND WITH THE ERLY FLOW CONTINUING...WORDED THE ENTIRE CWA EITHER
PATCHY OR AREAS OF FOG THIS MRNG. WILL KEEP THE BAND OF SCT TS GOING
OVER PARTS OF THE SRN CWA THRU 15Z...WITH ISOLD ELSEWHERE. FOR THIS
AFTN AND EVENING...WAVE CRNTLY SHOWN ON THE WV IMAGERY IN THE
INTERMOUNTAIN WEST...IS FCST TO MOV INTO THE AREA LATE TDAY SETTING
UP WHAT COULD BE A FAIR AMNT OF SHRA/TS ARND. NGM/ETA DEPICT THE
H9-H85 BNDRY STAYING PUT JUST TO THE SOUTH OF THE CWFA...WITH THE
GFS LIFTING THE WHOLE NWD. NOT BUYING THE GFS SOLN IN THAT WITH THE
CRNT ROUND OF CONVECTION...THOUGHTS ARE THAT NMRS OUTFLOW WL NOT
ALLOW THE BNDRY TO LIFT NWD. THEREFORE HIGHS WL BE HINDERED TDAY
ALSO...BUT REMAINING HUMID. AND KSUX MAY APPROACH 90 AS THEY ARE THE
CLOSEST TO THE LOW LVL BNDRY...BUT COOLER ELSEWHERE. SO WITH THE
HIGH MSTR FEED CONTINUING AND ABUNDANT LIFT...SCT TS IS WARRANTED
LATER THIS AFTN CWA WIDE...WITH LIKELY POPS GOING MANY AREAS TNGT.
OPTED TO GO ONLY SCT POPS IN THE CORNERS TNGT...ARND THE MARSHALL
AND CHAMBERLAIN VICINITIES. MARSHALL LOOKS TO BE GETTING TOO FAR
NORTH OF THE BNDRY AND DEEPER INTO THE DRIER NE FLOW OF AIR.
CHAMBERLAIN IS DEEPER INTO THE OVERALL NWRLY WRAP ARND FLOW. FOR SVR
TS CHANCES LATER TDAY AND TNGT...LAPSE RATES ARE NOT ALL THAT
IMPRESSIVE AS WELL AS BUOYANCY AND DEEP LYR SPEED SHEAR. SOME
INSTABILITY DOES EXIST AS THE MID LVLS BEGIN TO COOL...SO CANNOT
RULE OUT SOME ISOLD HAILERS. BUT OVERALL IVE NEVER BEEN REAL
IMPRESSED ABOUT SVR CHCS WITH THE LOW LVL FLOW THRU 2 KM OUT OF THE
EAST. HOWEVER IF THE GFS WOULD HAPPEN TO PAN OUT IN LIFTING THE LOW
LVL BNDRY NWD...THEN SVR CHCS WOULD OBVIOUSLY BE MUCH GREATER...BUT
NOT PLAYING THAT CARD RIGHT NOW.
ON WED...ETA KEEPS A VORT FILAMENT IN A NW TO SE ORIENTATION
BISECTING THE CWA. WITH ABUNDANT CLOUDS ARND...-SHRA MAY LINGER NEAR
THIS VORT FILAMENT AND DREW GRIDS ACCORDINGLY. CLOUDS FCST TO CLEAR
OUT OF THE CWA WED NIGHT. LOWERED LOWS A FAIR AMNT FOR WED NIGHT AND
THUR NIGHT...WITH CRNT FCST H85 TEMPS ON THE MODELS...AND A MAJOR
CANADIAN SFC HIGH OOZING DOWN FM CANADA. MSTR FETCH EXISTS JUST WEST
OF THE CWA LATE WED NIGHT AND THURSDAY ARND THE PERIPHERY OF THE
HIGH...WITH CHAMBERLAIN AND GREGORY COUNTY ON THE EDGE. BUT DO NOT
BELIEVE THE SW CWA WILL SEE ENUF CLOUDS TO AFFECT TEMPS ONE WAY OR
ANOTHER. WED AND THUR WILL BE SUBSTANTIALLY COOLER AND LESS HUMID IN
THE CWA THAT WHAT WE HAVE BEEN EXPERIENCING.
DID NOT LOOK AT THE EXTENDED WITH CRNT WX GOING ON.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MJF
Hazardous weather outlook, Aug 3, 3:50 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 AM CDT TUE AUG 03 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
450 AM CDT TUE AUG 03 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND WEST OF
A HURON TO PLATTE SOUTH DAKOTA LINE EARLY THIS MORNING. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT IS HAIL UP TO
ONE AND A QUARTER INCH IN DIAMETER. IN ADDITION...SOME DAMAGING
WINDS COULD ALSO OCCUR OVER NORTHWEST IOWA...FAR NORTHEAST
NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA WHERE THE STRONGEST
CLUSTER OF THUNDERSTORMS MAY DEVELOP.
WIND AND FOG...
AREAS OF DENSE FOG WILL OCCUR THROUGH MID MORNING...MAINLY OVER
PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE EARLY THIS MORNING ALONG AND
WEST
OF A HURON TO PLATTE SOUTH DAKOTA LINE. SPOTTER ACTIVATION WILL
AGAIN
BE POSSIBLE AFTER 3 PM OVER THE ENTIRE AREA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 3, 9:47 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 3 N FARMER 43.77N 97.69W
08/03/2004 0.88 INCH HANSON SD PUBLIC
NICKEL SIZE HAIL IN EPIPHANY
1042 AM HAIL 9 W SALEM 43.72N 97.57W
08/03/2004 0.88 INCH MCCOOK SD EMERGENCY MNGR
NICKEL SIZE HAIL IN SPENCER SD
1042 AM TSTM WND GST 9 W SALEM 43.72N 97.57W
08/03/2004 60 MPH MCCOOK SD AMATEUR RADIO
50 TO 60 MPH WINDS IN SPENCER SD
&&
DEMORINLocal storm report, Aug 3, 9:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1047 AM TSTM WND GST 1 S CANOVA 43.87N 97.50W
08/03/2004 70 MPH MINER SD AMATEUR RADIO
70 MPH WINDS
1049 AM TSTM WND GST MONTROSE 43.70N 97.18W
08/03/2004 70 MPH MCCOOK SD TRAINED SPOTTER
70 MPH WIND GUSTS
1049 AM TSTM WND GST 1 W CANOVA 43.88N 97.52W
08/03/2004 60 MPH MINER SD AMATEUR RADIO
50 TO 60 MPH WIND GUSTS
&&
DEMORINLocal storm report, Aug 3, 9:59 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST 10 N PLANKINTON 43.86N 98.48W
08/03/2004 80 MPH AURORA SD PUBLIC
75 TO 80 MPH WIND GUSTS. LARGE TREE KNOCKED DOWN AND FELL
ON TRAILER.
0930 AM TSTM WND GST 7 SW LETCHER 43.83N 98.24W
08/03/2004 60 MPH DAVISON SD PUBLIC
TREE BRANCHES DOWN
0934 AM TSTM WND GST 9 SE WESSINGTON SPRINGS 43.99N 98.44W
08/03/2004 75 MPH JERAULD SD PUBLIC
70 TO 75 MPH WIND GUSTS BLEW BRICKS OFF OF BUILDING ROOF.
0945 AM TSTM WND GST MOUNT VERNON 43.71N 98.26W
08/03/2004 67 MPH DAVISON SD TRAINED SPOTTER
67 MPH WIND GUSTS...TREES DOWN.
1000 AM TSTM WND GST ALEXANDRIA 43.65N 97.78W
08/03/2004 75 MPH HANSON SD TRAINED SPOTTER
TREES DOWN
1000 AM HAIL MITCHELL 43.73N 98.03W
08/03/2004 0.88 INCH DAVISON SD LAW ENFORCEMENT
DIME TO NICKLE SIZE HAIL
1000 AM HAIL ALEXANDRIA 43.65N 97.78W
08/03/2004 1.00 INCH HANSON SD TRAINED SPOTTER
HAIL DENTED CARS
1016 AM HAIL 3 N FARMER 43.77N 97.69W
08/03/2004 0.88 INCH HANSON SD PUBLIC
NICKEL SIZE HAIL IN EPIPHANY
1020 AM TSTM WND GST FULTON 43.73N 97.82W
08/03/2004 60 MPH HANSON SD TRAINED SPOTTER
60 MPH WIND GUSTS...MANY TREE BRANCHES DOWN
1020 AM HAIL FULTON 43.73N 97.82W
08/03/2004 0.75 INCH HANSON SD TRAINED SPOTTER
PEA TO DIME SIZE HAIL
1021 AM TSTM WND GST 9 W SALEM 43.72N 97.57W
08/03/2004 70 MPH MCCOOK SD AMATEUR RADIO
70 MPH WINDS AT THE I-90 SPENCER EXIT.
1025 AM HAIL W SALEM 43.72N 97.39W
08/03/2004 0.88 INCH MCCOOK SD EMERGENCY MNGR
NICKLE SIZE HAIL AT I-90 SPENCER EXIT
1035 AM TSTM WND DMG 9 W SALEM 43.72N 97.57W
08/03/2004 MCCOOK SD EMERGENCY MNGR
SIGNS AND TREES DOWN IN SPENCER SD DUE TO STRONG WINDS
1035 AM HAIL 9 W SALEM 43.72N 97.57W
08/03/2004 0.88 INCH MCCOOK SD AMATEUR RADIO
NICKEL SIZE HAIL IN SPENCER SD
1042 AM HAIL 9 W SALEM 43.72N 97.57W
08/03/2004 0.88 INCH MCCOOK SD EMERGENCY MNGR
NICKEL SIZE HAIL IN SPENCER SD
1042 AM TSTM WND GST 9 W SALEM 43.72N 97.57W
08/03/2004 60 MPH MCCOOK SD AMATEUR RADIO
50 TO 60 MPH WINDS IN SPENCER SD
1047 AM TSTM WND GST 1 S CANOVA 43.87N 97.50W
08/03/2004 70 MPH MINER SD AMATEUR RADIO
70 MPH WINDS
1049 AM TSTM WND GST MONTROSE 43.70N 97.18W
08/03/2004 70 MPH MCCOOK SD TRAINED SPOTTER
70 MPH WIND GUSTS
1049 AM TSTM WND GST 1 W CANOVA 43.88N 97.52W
08/03/2004 60 MPH MINER SD AMATEUR RADIO
50 TO 60 MPH WIND GUSTS
&&
DEMORINLocal storm report, Aug 3, 10:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND GST HARTFORD 43.62N 96.94W
08/03/2004 60 MPH MINNEHAHA SD TRAINED SPOTTER
60 MPH WIND GUSTS
&&
DEMORINLocal storm report, Aug 3, 10:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND GST 3 SW CHESTER 43.86N 96.97W
08/03/2004 60 MPH LAKE SD PUBLIC
50 TO 60 MPH WIND GUSTS
&&
DEMORINLocal storm report, Aug 3, 10:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1050 AM TSTM WND DMG 9 W SALEM 43.72N 97.57W
08/03/2004 MCCOOK SD EMERGENCY MNGR
2 SEMI-TRUCKS TURNED OVER ON I-90 NEAR SPENCER EXIT
1132 AM TSTM WND GST 6 NE HUMBOLDT 43.71N 96.99W
08/03/2004 90 MPH MINNEHAHA SD PUBLIC
85 TO 90 MPH WIND GUSTS...LARGE COTTONWOOD TREE
UPROOTED...3 TO 4 INCH TREE LIMBS DOWN
&&
DEMORINLightning, Lyon
- When
- August 3, 11:00 AM CST
- Where
- Lyon County, Marshall
- Reported by
- NEWSPAPER
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Lightning struck the joint law enforcement center, knocking out power and damaging some equipment. Some communications were lost for several hours, but emergency service was not affected.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 3 to 4, 2004$1.1 million · F1 · 65 events
- Flash Flooding and Hail in Wisconsin, August 3, 2004$10 million · 3 in hail · 22 events
- Hurricane and Flash Flooding in North Carolina, August 3, 2004$7.5 million · 13 events
- Damaging Wind in Minnesota, August 3, 2004$2.0 million · 78 kt wind · 1 event
- Damaging Wind in South Dakota, August 3, 2004$1.0 million · 78 kt wind · 1 event
- Damaging Wind in Minnesota, August 3, 2004$1.0 million · 69 kt wind · 1 event
- Damaging Wind in Minnesota, August 3, 2004$1.0 million · 69 kt wind · 1 event
- Damaging Winds and Lightning Strike in Iowa, August 3, 2004$309,000 · 61 kt wind · 10 events
- Damaging Wind in South Dakota, August 3, 2004$300,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Iowa, August 3, 2004$105,000 · 1.75 in hail · 18 events
- Lightning Strike in Maine, August 3, 2004$200,000 · 1 event
- Damaging Wind in New York, August 3, 2004$160,000 · 80 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418777.